[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.127.188. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1965

Ocular Changes Associated With Long-Term Chlorpromazine Therapy

Author Affiliations

Philadelphia
From the Department of Ophthalmology, Hospital of the University of Pennsylvania, Philadelphia General Hospital, Veterans Administration Hospital, and the Children's Hospital of Philadelphia.

Arch Ophthalmol. 1965;73(5):611-617. doi:10.1001/archopht.1965.00970030613003
Abstract

This paper reports characteristic granular changes found in the lens and cornea of patients who had received high dosages of chlorpromazine * for a prolonged period of time. These changes were noted in 49 of 131 patients, some of whom had received chlorpromazine for as long as nine years.

Numerous annoying and sometimes harmful side reactions involving many of the body systems have been reported on relative shortterm therapy.1-4 Long-term effects have been reported only recently.5,6 Greiner and Berry described a violaceous, metallic discoloration of the skin of the exposed areas of the face, neck and hands in 70 patients.7 In 12 of the most severely affected individuals they also noticed grossly visible granular deposits in the posterior cornea and the anterior lens.

Clinical Study  The data presented in this paper were obtained by examining the eyes of 131 patients of Norristown State Mental Hospital who had received

First Page Preview View Large
First page PDF preview
First page PDF preview
×